May
17
Filed Under (Infertility) by catharine on May-17-08

Well, IVF has begun.  I thought I would post about it before the drugs run roughshod through my brain and I can’t think straight anymore.  I am doing the Long Lupron protocol, which, according to everything I’ve read, is not what someone with an elevated FSH such as myself should be doing; there’s a risk of over-suppressing the ovaries.  But, I’m in a study, and that’s what we’re all doing, and, well, you get what you pay for.  So, this protocol consists of several weeks of birth control pills that overlap partially with several weeks of Lupron shots, for a total of about 4 weeks of suppression before stimulation (don’t skip ahead, I’ll tell you all about the stimulating part shortly, but it’s not nearly as exciting as it sounds).  The suppression stops your ovaries from working.  Why this helps with IVF, whose main objective us ultimately to hyper-stimulate the ovaries, is not clear to me; it seems to be something akin to wiping the slate clean.  The reason it doesn’t work for folks like me is the risk of over-suppression.  Apparently my ovaries are heading towards retirement–they see the light at the end of the tunnel already, and if given the chance to sit and rest too long, may just decide not to stand back up again, as far as I can tell.  I can understand this.  This is the way I feel every time I go running.  Maybe this is why I have been making myself run lately, sometimes twice a day.  I’m trying to set a good example.  See, ovaries, I’m running too–if I can do it, so can you.

The reason I will soon be crazy is because of the Lupron.  Like Clomid (an evil drug I used a year and a half ago), it screws with your brain.  It’s part of the category of pharmacology called “brain screwing drugs” and I highly recommend avoiding them.  Anything designed to prevent your brain from being able to tell what’s really going on with your body, or otherwise trick your brain is going to make you feel weird.  The doctors will bury these side effects somewhere under “headache” and above “death” and you’ll either assume they’re exaggerating about all of it because if you really thought you’d die you wouldn’t be taking the drug, would you–but they’ve warned you so you can’t say they didn’t tell you–or your eyes will glaze over after the first several benign side effects and you won’t even get to the warning about it making you want to divorce your husband whom you thought you loved more than life itself two days ago, dye your hair black and move to Mexico–really, really want to do this, even while you cry about it.  My husband knows what to expect; that’s why he built me a deck.

deck railingYes, he’s outside now putting up the “safety railing.”  This, ostensibly, is to meet safety codes so my 13-month-old niece can safely play in our backyard, but really, he’s making sure I won’t escape.  Classes are over, summer is here, and I have nothing to do for the next several months but get barefoot and concentrate on getting pregnant, which will look to the outside world like reading books on the deck.  I think the deck furniture is his best attempt at simulating a Mexican hacienda, and who knows, after two weeks of Lupron, I may actually think I’m in Mexico. 

After my personality is suppressed into a quivering puddle of my former self, I will begin “stims.”  This is where you switch gears, stop tricking your brain into thinking there’s nothing going on here, nothing to see, go on about your way people….and start cracking the whip.  Yes, just when my ovaries think they have finally arrived, have kicked up their little follicle heals and started sipping on that margarita they’ve been eyeing the past 15 years or so, they’re going to get the shock of their lives and be expected to produce approximately two years’ worth of work in one month.  No more of this taking turns, you produce a follicle, I’ll produce a follicle, now one for me, one for you.  No, my daily injections will then switch from brain screwing drugs to ovary stimulating drugs–these I can deal with.  Better them than me.  And really, they haven’t been holding up they’re end of the bargain, have they?  Or so recent tests seem to suggest.  We’ve been ambiguously labeled “unexplained” but we’re all getting a little suspicious lately, what with the FSH (see previous “old hag” post) and all.  So, I can’t have too much sympathy.  You want an early retirement, fine, but you’re going to have to do a little over time now, buddies!  So, I will be injecting myself (or possibly my husband since he seems to enjoy this task, oddly, for one claiming to hate needles) with twice the normal dose of Follistim (FSH) and with Menapur (FSH and LH) for about a week and a half.

This should land me in Houston sometime mid-June.  I’ll talk more about that later.  There’s sure to be some unexpected twists in the road between now and then, so there’s no use laying down too many expectations.  In the mean time, I have stocked up on fluffy summer reading and am heading out to the deck to enjoy myself.



Comments:
4 Comments posted on "IVF #1"
Lizzy on May 19th, 2008 at 5:27 pm #

I just learned that some doctors don’t think that there isn’t much difference between response with the long-lupron protocol and the antagonist protocol. My doctor isn’t one of them, but I found it interesting. I’ll be following your progress through this cycle and hoping for great results. I hope the drugs don’t wreak too much havoc on your emotions, psyche, and body, and that your experience is as positive as IVF can be (uh-huh, positive – lol). Please keep us all updated when you can. :)


catharine on May 25th, 2008 at 9:06 am #

Thanks, Lizzy! Many also say that you can’t tell from FSH tests how someone will respond to any IVF cycle, so we’ll just have to wait and see how I do before we know if there really is a problem with my eggs—but it’s the first likely suspect in 2 years of tests and procedures, and I’m a little melodramatic sometimes…..we’ll see what happens.


Julie on May 25th, 2008 at 9:44 pm #

Ovaries, get to work, girls!!!! :) I don’t mean to trivialize, but as always, you’ve got me laughing through the tears. Thanks for keeping us with you on the journey…I wish I could carry more of the load for you. I am keeping up the prayers – I know you will be a mother soon!!! What is on the reading list???? :) :) :)


Ariel on June 2nd, 2008 at 3:56 pm #

Okay, so now I know that my sudden decision to divorce my husband after a few days on Lupron is not a completely out-of-the-blue event. Thanks for letting me (and my poor husband) know we are not crazy.

I’m on IVF #2, and its the first time with Lupron. Last time went much better mentally, but had bad results (estrogen levels that dropped when they shouldn’t, no pregnancy, etc. etc.). By the way, does anyone know if lots of lupron can oversuppress you? I’m on the same dose of stimulating hormone as last time, but they added this horrible Lupron.

Also by the way, if anyone out there wants to form a Clomid support group, let me know. I truly understood why people kill themselves after my 4th round. If I felt that way and didn’t know it was a drug, suicide would be a highly viable option.

Good luck


Post a comment

Name: 
Email: 
URL: 
Comments: